Illinois, 2004

Hail in Illinois, March 13, 2004

March 13, 2004 · NWS LOT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 13, 2:30 PM CST, 1 hour earlier.

Area forecast discussion, Mar 13, 2:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
230 PM CST SAT MAR 13 2004

.DISCUSSION...

WILL FORECAST RAIN IN THE CHICAGO AREA AFTER MIDNIGHT. BUT WILL
FORECAST RAIN IN THE NORTHWEST COUNTIES...NORTHWEST OF ROCKFORD
EARLIER IN THE EVENING. THE ETA MODEL PICKS UP THE TWO VORTICITY
MAXIMA ONE IN OKLAHOMA AND THE OTHER NORTH DAKOTA. THESE ARE SEEN
ON THE WATER VAPOR LOOPS. WILL USE THE ETA MODEL FOR GUIDANCE AND
FORECAST THROUGH 36 HOURS. THEN WILL USE THE GFS AND MRF BEYOND 36
HOURS. WILL MENTION THE HIGH TEMPERATURE EARLY ON SUNDAY AND FALLING
TEMPERATURES IN THE AFTERNOON. AS THE COLD AIR MOVES IN WILL
FORECAST SOME FLURRIES SUNDAY AFTERNOON AND EVENING. MONDAY AND
TUESDAY WILL BE QUIET. THEN THE MRF SHOWS THE NEXT WAVE DEVELOPING
IN A WEAKER BAROCLINIC ZONE MOVING SOUTHEAST FROM MINNESOTA DURING
THE DAY TUESDAY. THIS IS SEEN BY USING Q VECTORS AT VARIOUS LEVELS
IN THE MRF FORECASTS. VORTICITY MAXIMUM WILL MOVE THROUGH CENTRAL
ILLINOIS BY WEDNESDAY EVENING. WILL LEAVE A CHANCE OF RAIN OR SNOW
FOR THE FORECAST AREA OF NORTH CENTRAL...NORTHEAST ILLINOIS AND
NORTHWEST INDIANA TUESDAY NIGHT AND WEDNESDAY. MOST OF THE COLDEST
AIR WILL BE NORTH OF THE FORECAST AREA SO PRECIPITATION MAY NOT BE
ALL SNOW.  THE VORTICITY MAXIMUM WILL BE WELL SOUTH OF THE FORECAST
AREA MONDAY NIGHT. WILL FORECAST MOSTLY CLOUDY SKY. WILL FORECAST
LOWER TEMPERATURES FOR WEDNESDAY NIGHT AND SUNDAY NIGHT OTHERWISE
MADE LITTLE ADJUSTMENT OF THE TEMPERATURES. WHW

&&

.AVIATION DISCUSSION FOR 18Z TAFS...

WAA AC BAND APPROACHING NORTH CENTRAL ILL ALREADY AND SHUD REACH ORD
JUST BEFORE 18Z. ONLY PCPN ON RADAR MOSAIC IS MOVING NORTH OF IL.
SOUNDINGS SO DRY IN LOWER LVLS...WILL TAKE MORE SATURATION TO WET IT
DOWN TO SFC. THUS WILL KEEP AC IN THRU LATE TNGT WITH LOWER CIGS TO
5K AT ONSET OF PCPN. WILL TRY TO KEEP CIGS VFR WITH A TEMPO TO 3K
AFTER MIDNGT TO SUNRISE. WINDS WILL BE MAIN PROBLEM. ALREADY GUSTING
TO 25 KTS FROM THE SOUTH...WILL MAINTAIN THIS THRU TNGT...GRADUALLY
SHIFTING SW AFT MIDNGT. WITH FROPA AFTER SUNRISE...WINDS SHIFT TO
WEST TO WNW WITH GUSTS BY AFTN TO 30 KTS.

RLB

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE
LK MI...GALE WRNG NRN LK MI TONIGHT.
Hazardous weather outlook, Mar 13, 6:00 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CST SAT MAR 13 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-132230-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
600 AM CST SAT MAR 13 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

LMZ740>746-766-132230-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
600 AM CST SAT MAR 13 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR TONIGHT FOR NORTHERN LAKE MICHIGAN
AS SOUTH WINDS INCREASE TO AROUND 35 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GALE CONDITIONS ARE EXPECTED TO BE ONGOING OVER NORTHERN LAKE
MICHIGAN SUNDAY MORNING.  IN ADDITION...GALE FORCE SOUTHWEST WINDS
ARE EXPECTED TO DEVELOP SUNDAY OVER SOUTHERN LAKE MICHIGAN AND
CONTINUE INTO SUNDAY NIGHT.  A SMALL CRAFT ADVISORY WILL LIKELY BE
REQUIRED FOR THE NEARSHORE WATERS ON SUNDAY AS WELL.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

MERZLOCK

The radar

The Chicago radar (KLOT), 44 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cook

When
March 13, 3:30 PM CST to 3:40 PM CST
Where
Cook County, Chicago
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.833, -87.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390102.